Show simple item record

dc.contributor.authorCarl, David
dc.contributor.authorGrüllich, Carsten
dc.contributor.authorHering, Steffen
dc.contributor.authorSchabet, Martin
dc.date.accessioned2015-09-01T17:11:00Z
dc.date.available2015-09-01T17:11:00Z
dc.date.issued2015-07-26
dc.identifier.citationBMC Research Notes. 2015 Jul 26;8(1):316
dc.identifier.urihttp://dx.doi.org/10.1186/s13104-015-1283-9
dc.identifier.urihttp://hdl.handle.net/10724/31744
dc.description.abstractAbstract Background Ipilimumab is a cytotoxic T-lymphocyte-associated protein 4 receptor antibody used for immunotherapy in cancer. Several immune-related adverse events are known. Steroid responsive encephalopathy associated with autoimmune thyroiditis is an autoimmune encephalopathy associated with Hashimoto’s Disease and elevated serum levels of the related antibodies (anti-thyroid-peroxidase antibody or anti-thyroglobulin antibody). Our case implies that steroid responsive encephalopathy associated with autoimmune thyroiditis may be another previously unreported side effect of ipilimumab therapy. Case presentation We report the case of a 64 years old caucasian patient with prostatic cancer who received ipilimumab therapy in a clinical trial. He presented with aphasia, tremor and ataxia, myocloni, hallucinations, anxiety and agitation in turns with somnolence. Cranial nerves, deep tendon reflexes, motor and sensory functions were normal. Electroencephalography showed background slowing but no epileptic discharges. Brain magnetic resonance imaging was normal and showed no signs of hypophysitis. Cerebrospinal fluid findings ruled out infection and neoplastic meningitis. Anti-thyroid antibodies (anti-thyroid-peroxidase antibody and anti-thyroglobulin antibody) were heavily increased. Assuming steroid responsive encephalopathy associated with autoimmune thyroiditis the patient was treated with 1,000 mg methylprednisolone i.v. for 3 days and continued with 1 mg/kg orally. On the 3rd day of treatment the patient’s condition started to improve. Within the next few days he gradually returned to his previous state, and electroencephalography eventually showed only slight slowing. Seven months later the patient’s condition was stable, and anti-thyroid antibodies were no more detectable. Conclusion Steroid responsive encephalopathy associated with autoimmune thyroiditis may be a hitherto unrecognized complication of ipililumab treatment and should be taken into consideration in patients developing central nervous symptoms undergoing this treatment.
dc.titleSteroid responsive encephalopathy associated with autoimmune thyroiditis following ipilimumab therapy: a case report
dc.typeJournal Article
dc.date.updated2015-07-29T18:22:51Z
dc.language.rfc3066en
dc.rights.holderCarl et al.


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record